Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 867, NWS Norman, OK

November 10, 2008Cotton County, Tillman County, Oklahoma; Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Nov 10, 2008, 1:39 PM CST for Cotton County, Tillman County, Oklahoma; Wichita County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2008, 1:39 PM CST (19:39 UTC)
Expired
Nov 10, 2008, 2:30 PM CST
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Cotton County, OK, Tillman County, OK, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 33 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 12:25 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 380 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 11:49 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Nov 10, 11:49 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CST MON NOV 10 2008

.AVIATION...
APPEARS NAM/RUC ARE DOING BETTER JOB WITH SURFACE MOISTURE FORECAST.
COOL AIR AT SURFACE AND THIN MOIST LAYER ADVECTING INTO WEST CENTRAL
NORTHWEST OK THIS AFTERNOON WILL RESULT IN LIFR CEILINGS AND IFR
VISIBILITIES. MORE INSOLATION ACROSS SOUTHWEST OKLAHOMA SHOULD KEEP
CEILING AND VISIBILITIES HIGHER.  AS HIGHER DEWPOINTS ADVECT INTO
CENTRAL OKLAHOMA LATER TODAY SHOULD SEE LIFR CEILINGS AND IFR
CEILINGS FROM ROUGHLY 2-3Z TO AROUND 10-12Z (OKC/OUN/PNC).  CEILINGS
SHOULD IMPROVE GREATLY AS SURFACE WINDS VEER AFTER 12Z TUESDAY.

&&
SIX

.PREV DISCUSSION... /ISSUED 1107 AM CST MON NOV 10 2008/

UPDATE...
THE CURRENT FORECAST REMAINS ON TRACK. UPPER LOW OVER NORTHERN NEW
MEXICO WILL CONTINUE TO TRACK EAST THIS AFTERNOON AND TONIGHT.
ALTHOUGH ONE LARGE AREA OF RAIN WAS SHIFTING NORTHEAST OUT OF THE
CWA... ADDITIONAL SHOWER ACTIVITY CONTINUES TO DEVELOP OVER
CENTRAL AND SOUTHEAST OKLAHOMA. LATEST RUC CONTINUES TO INDICATE
SYNOPTIC SCALE LIFT OVER THESE AREAS THROUGH THE AFTERNOON.
THEREFORE... NOT SURE THAT THE TEMPORARY END OF PRECIPITATION OVER
THE WESTERN PARTS OF OKLAHOMA AND NORTH TEXAS WILL ADVANCE BEYOND
THE I-35 CORRIDOR... IF IT EVEN MAKES IT THAT FAR. DRYLINE OVER
WEST TEXAS... LOCATED NEAR THE CAPROCK... IS BEGINNING TO SHARPEN
UP A LITTLE AT THIS TIME. LOOK FOR IT TO APPROACH THE FAR
SOUTHWEST PART OF THE CWA LATE THIS AFTERNOON WITH ADDITIONAL
THUNDERSTORM DEVELOPMENT OCCURRING ALONG OR AHEAD OF IT. CURRENT
TEMPERATURE FORECAST GENERALLY LOOKS GOOD FOR TODAY WITH RAIN AND
CLOUDS RESULTING IN LITTLE CHANGE IN THE NORTH WHILE A DECREASE IN
CLOUDS WILL LIKELY RESULT IN TEMPS NEAR 70 IN THE SOUTHWEST. MAY
NEED TO ADJUST THE LOCATION OF THE TEMP GRADIENT LATER TODAY
SHOULD THE WARMER AIR PROGRESS DIFFERENTLY FROM THE CURRENT
FORECAST.

PREV DISCUSSION... /ISSUED 534 AM CST MON NOV 10 2008/

AVIATION...
12Z TAFS - LLWS CONTINUES THIS MORNING IN CENTRAL OK FOR 45-50KT
AT 0.5-1 KM. WIDESPREAD MVFR AND OCCASIONAL IFR AFTER RAIN BEGINS
CONTINUING THROUGH 06Z IN SATURATED BOUNDARY LAYER. RAIN LIKELY
TO INCREASE AGAIN 00-06Z IN RESPONSE TO INCREASING WARM ADVECTION
AND APPROACH OF TRAILING SHORTWAVE. DRYLINE MAY APPROACH KGAG KCSM
KHBR AREAS BY 11/06Z AS SHORTWAVE SWINGS QUICKLY FROM NW TX TOWARD
W OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  49  61  39 /  90  40  10  10
HOBART OK         62  44  65  40 /  60  20   0   0
WICHITA FALLS TX  67  52  70  41 /  70  30  10  10
GAGE OK           52  39  58  31 /  60  30  10   0
PONCA CITY OK     48  43  50  38 /  90  60  20  10
DURANT OK         57  56  71  45 /  90  70  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

01/01/01
Hazardous weather outlook, Nov 10, 12:25 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CST MON NOV 10 2008

OKZ004>048-050>052-TXZ083>090-111300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST MON NOV 10 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
SOUTHERN AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH
TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ARNETT... TO LAWTON...
TO ADA. THIS AREA ALSO INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON AND CONTINUING INTO THE EVENING HOURS.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM HAIL TO THE
SIZE OF HALF DOLLARS. DAMAGING WIND GUSTS OF 65 TO 70 MPH ARE ALSO
POSSIBLE. THERE IS ALSO A SMALL CHANCE FOR ISOLATED TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH THIS EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE SOUTHERN PLAINS
THIS AFTERNOON AND TONIGHT. AT THE SURFACE... A DRYLINE LOCATED
ACROSS THE TEXAS PANHANDLE AND SOUTHERN HIGH PLAINS... WILL SHARPEN
AS IT MOVES INTO PORTIONS OF FAR SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON. MEANWHILE... MOISTURE WILL CONTINUE TO
SPREAD NORTHWARD THROUGH TONIGHT ACROSS THE AREA. A TEMPORARY BREAK
IN THE RAIN EARLY THIS AFTERNOON... ALONG WITH THE INCREASING
MOISTURE... WILL HELP TO INCREASE INSTABILITIES OVER PARTS OF
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING
HOURS ALONG AND AHEAD OF THE DRYLINE WITH A FEW STORMS POSSIBLY
BECOMING SEVERE WITHIN THE SLIGHT RISK AREA. THE UNSTABLE AIR...
ALONG WITH THE STRONG WIND SHEAR ASSOCIATED WITH THE STORM SYSTEM...
MAY LEAD TO A FEW OF THE STORMS BECOMING SEVERE. SUPERCELLS ARE
POSSIBLE... BUT THE UNUSUALLY STRONG WINDS ALOFT MAY OVERWHELM THE
AVAILABLE INSTABILITY... RESULTING IN BOW ECHOES STORMS CAPABLE OF
PRODUCING DAMAGING WINDS ALONG WITH LARGE HAIL. HOWEVER... IF
INSTABILITIES CAN BECOME SUFFICIENTLY LARGE... THEN THE WIND SHEAR
COULD SUPPORT ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL
DECREASE AS STORMS MOVE INTO COOLER... MORE STABLE AIR OVER CENTRAL
AND SOUTHEAST OKLAHOMA... ALTHOUGH ISOLATED STRONG WIND GUSTS AND
SMALL HAIL WILL STILL BE POSSIBLE IN THESE AREAS. THE SHOWER AND
THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY NOV 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A FEW LINGERING THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING EAST OF
INTERSTATE 35. OTHERWISE... DRY WEATHER WILL OCCUR THROUGH THE
WEEKEND.

OTHER HAZARDOUS WEATHER...
FREEZING TEMPERATURES WILL RETURN FOR PARTS OF OKLAHOMA FRIDAY NIGHT
AND CONTINUE THROUGH THE WEEKEND.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

CJS

In the hours before

Special weather statement, Nov 10, 1:05 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CST MON NOV 10 2008

OKZ035-036-101915-
JACKSON OK-KIOWA OK-
105 PM CST MON NOV 10 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON AND KIOWA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF ALTUS AIR FORCE BASE
AT 105 PM CST...MOVING NORTHEAST AT 30 MPH.

HAIL OF AROUND ONE-HALF INCH IS LIKELY.
Special weather statement, Nov 10, 1:19 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
119 PM CST MON NOV 10 2008

TXZ085-086-101935-
WILBARGER TX-WICHITA TX-
119 PM CST MON NOV 10 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA AND WILBARGER
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES WEST OF
HAYNESVILLE TO 11 MILES SOUTHWEST OF ELECTRA AT 119 PM CST...MOVING
NORTHEAST AT 30 MPH. THIS STORMS WILL AFFECT AREAS NEAR ELECTRA AND
HAYNESVILLE. SMALL HAIL IS LIKELY.

PEOPLE IN WICHITA AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Nov 10, 1:34 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
134 PM CST MON NOV 10 2008

OKZ037-TXZ086-101950-
TILLMAN OK-WICHITA TX-
134 PM CST MON NOV 10 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WICHITA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER HAYNESVILLE AT 134 PM
CST...MOVING NORTHEAST AT 30 MPH. HAIL BETWEEN ONE-HALF AND
THREE-QUARTERS OF AN INCH IN DIAMETER IS LIKELY.

PEOPLE IN TILLMAN AND WICHITA COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.